Alert archive / Colorado / Special Weather Statements in 2016
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 23, 2016, 2:11 PM MDT for Grand County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 2:11 PM MDT (20:11 UTC)
- Expired
- Jul 23, 2016, 3:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
County Grand County, CO
The radar
The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS85 KBOU 232011 SPSBOU SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 211 PM MDT SAT JUL 23 2016 COZ031>033-232100- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO- 211 PM MDT SAT JUL 23 2016 ...SPECIAL WEATHER STATEMENT... AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF KREMMLING...OR 65 MILES EAST OF CRAIG...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KREMMLING...HOT SULPHUR SPRINGS... WILLIAMS FORK RESERVOIR AND PARSHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING STRIKES CAN AND OFTEN DO IGNITE WILDFIRES. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3998 10661 4027 10646 4033 10603 4000 10613 TIME...MOT...LOC 2009Z 264DEG 12KT 4020 10638 $$ BAKER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:29 AM MDT, 10 hours 42 minutes earlier.
Area forecast discussion, Jul 23, 3:29 AM MDT, 10 hours 42 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 AM MDT SAT JUL 23 2016 .SHORT TERM...(Today and tonight) Issued at 234 AM MDT Sat Jul 23 2016 A ridge of high pressure aloft will be oriented west to east across the southwest US today and tonight...while an upper trough moves from montana to minnesota in the next 24 hours. A surface trough will move into the high plains today...with a surface high building into northeast colorado tonight. today will be hot with temperatures in the mid to upper 90s across northeast colorado. There is some moisture trapped in the ridge of high pressure...this will lead to scattered thunderstorms developing over the high country this afternoon...and spreading east along the cheyenne ridge and palmer divide late this afternoon. The northeast plains may be too capped for thunderstorms today. all in all the only change to previous forecast was to increase pops eastward late this afternoon along the palmer divide and cheyenne ridge. .LONG TERM...(Sunday through Friday) Issued at 234 AM MDT Sat Jul 23 2016 The upper level high will remain over the srn Rockies on Sun with wly flow aloft across the area which shifts subtropical moisture southward. Thus tstm activity over the higher terrain will probably be more isold to wdly sct. Over nern CO ely low lvl flow will be in place behind a cool fnt. There is still a big difference as to placement of best instability by aftn. The GFS continues to show the best cape fm the srn Foothills across the Palmer Divide while the NAM...ECMWF and Hi Res models have higher cape values covering much of nern CO except for the far nern corner. Meanwhile gridded data shows slight cooling aloft along with an increase in the mid lvl flow. Thus there would be some potential for svr storms fm late aftn into the early evening hours due to favorable shear. The only thing that could inhibit tstm development would be cap however expect convection would still develop over the srn Foothills and move east across the Palmer Divide. Thus will keep the highest pops in these areas. As for highs readings should be mainly in the 85 to 90 degree range over the plains. On Mon the upper level high will expand back into the area with weaker flow aloft. May see some increase in subtropical moisture across the higher terrain which may lead to an increase in tstm activity. Over nern CO the low level flow will become more sly however deeper low lvl moisture will continue over the plains but may mix out closer to the foothills. Outflow boundaries fm higher terrain convecton will lead to development of wdly sct tstms across the plains by mid to late aftn into the evening hours. As for highs with some warming in the 850-700 mb lyr readings will rise back into the lower to mid 90s over nern CO. By Tue the ECMWF and GFS show a disturbance moving across in wk flow aloft. The ECMWF has this feature moving into nern CO by 18z while the GFS is roughly 6 hours slower. If this feature is real then could see a better chc of showers/tstms on Tue. As for highs will keep readings in the lower to mid 90s across the plains although it could end being a few degrees cooler if showers/tstms dvlp by midday as ECMWF shows. For Wed into Thu the upper level high will begin to shift westward and eventually be centered over the Great Basin. This will allow the flow aloft to become more wnw and shift subtropical moisture to the south. Thus tstm chances over the higher terrain will decrease. Across nern CO tstm activity will be more isold on Wed as well with highs in the 90s. For Thu a cool fnt may move into nern CO during the aftn bringing an increase in low lvl moisture along with a better chc of storms across the plains. On Fri the upper level high will remain over the Great Basin with wnw flow aloft remaining over the area. Once again the best chc of storms will be over the plains where deeper low level moisture and decent instability will be in place. Over the higher terrain activity will be more isold. 850-700 mb temps are fcst to drop fm 3 to 4 degrees c which would keep highs in the 80s over nern CO. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 234 AM MDT Sat Jul 23 2016 vfr conditions can be expected today and tonight. late this afternoon and this evening isolated to scattered thunderstorms may impact the arrival gats south and northwest of DIA...the airport can expect isolated thunderstorms early this evening. The thunderstorms today may contain gusty outflow winds and locally heavy rain. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...RTG LONG TERM...RPK AVIATION...RTG
Hazardous weather outlook, Jul 23, 11:21 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1121 AM MDT SAT JUL 23 2016 COZ030>051-241730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1121 AM MDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE HIGH COUNTRY THIS AFTERNOON AND EVENING...WITH SOME OF THE STORMS SPREADING OVER THE URBAN CORRIDOR AND PALMER DIVIDE AREAS BY THIS EVENING. HEAT WILL BE THE BIG ISSUE TODAY WITH HIGHS IN THE MID TO UPPER 90S ACROSS NORTHEAST COLORADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON SUNDAY ESPECIALLY ALONG AND SOUTH OF I-70. A FEW STORMS COULD BE SEVERE OVER THE PLAINS ALONG AND SOUTH OF I-70. MAIN HAZARDS WILL BE STRONG GUSTY WINDS...HAIL AND LIGHTNING. THERE WILL CONTINUE TO BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY OVER THE HIGHER TERRAIN WITH A SLIGHT CHANCE ACROSS THE PLAINS BEFORE IT DRIES OUT ON WEDNESDAY. ANOTHER COLD FRONT WILL BRING BACK CHANCES FOR STORMS TO THE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/KRIEDERMAN
In the hours before
Special weather statement, Jul 23, 2:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 211 PM MDT SAT JUL 23 2016 COZ031>033-232100- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO- 211 PM MDT SAT JUL 23 2016 ...SPECIAL WEATHER STATEMENT... AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF KREMMLING...OR 65 MILES EAST OF CRAIG...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KREMMLING...HOT SULPHUR SPRINGS... WILLIAMS FORK RESERVOIR AND PARSHALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING STRIKES CAN AND OFTEN DO IGNITE WILDFIRES. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3998 10661 4027 10646 4033 10603 4000 10613 TIME...MOT...LOC 2009Z 264DEG 12KT 4020 10638 BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:36 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 39 min |
| Jul 22, 7:50 PM MDT | Special Weather Statement | BOU | Washington | 40 min |
| Jul 22, 9:05 PM MDT | Special Weather Statement | BOU | Phillips | 40 min |
| Jul 22, 9:42 PM MDT | Special Weather Statement | BOU | Phillips | 48 min |
| Jul 22, 10:03 PM MDT | Areal Flood Advisory | BOU | Phillips | 3 hr |
| Jul 23, 5:12 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| Jul 23, 5:21 PM MDT | Special Weather Statement | BOU | Broomfield, Denver, Jefferson | 54 min |
| Jul 23, 5:31 PM MDT | Special Weather Statement | BOU | Douglas | 59 min |
| Jul 23, 5:51 PM MDT | Special Weather Statement | BOU | Denver | 39 min |
Nearby
Special Weather Statements in Colorado, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.